Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Detroit, MI

July 5, 2005Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 5, 2005, 6:21 PM EDT for Genesee County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 6:21 PM EDT (22:21 UTC)
Expired
Jul 5, 2005, 6:58 PM EDT
In force
37 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Genesee County, MI

The radar

The Detroit radar (KDTX), 32 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 052224
SVRDTX
MIC049-052315-
/O.NEW.KDTX.SV.W.0064.050705T2221Z-050705T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 PM EDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 715 PM EDT

* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THIS STORM WAS LOCATED
  NEAR CLIO...OR ABOUT 13 MILES NORTHWEST OF FLINT...MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT MORRIS AROUND 640 PM EDT
  GENESEE AROUND 645 PM EDT
  FLINT AROUND 655 PM EDT
  BURTON AROUND 700 PM EDT
  GRAND BLANC AROUND 710 PM EDT
  ATLAS AROUND 715 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4288 8347 4288 8369 4284 8370 4278 8369
      4278 8376 4278 8376 4317 8392 4322 8392
      4321 8365 4292 8346

$$

KEK
2 follow-up statements
000 
WWUS53 KDTX 052235
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
635 PM EDT TUE JUL 5 2005

MIC049-052315-
/O.CON.KDTX.SV.W.0064.000000T0000Z-050705T2315Z/
GENESEE MI-
635 PM EDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EDT FOR
GENESEE COUNTY...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THIS STORM WAS LOCATED
NEAR CLIO...OR ABOUT 10 MILES NORTH OF FLINT...MOVING SOUTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT MORRIS BY 645 PM EDT
  GENESEE BY 650 PM EDT
  FLINT BY 655 PM EDT
  BURTON BY 705 PM EDT
  GRAND BLANC...ATLAS AND GOODRICH BY 715 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4288 8347 4288 8369 4284 8370 4278 8369
      4278 8375 4278 8376 4316 8385 4321 8369
      4292 8346

$$

MANN
000 
WWUS53 KDTX 052258
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
657 PM EDT TUE JUL 5 2005

MIC049-052307-
/O.CAN.KDTX.SV.W.0064.000000T0000Z-050705T2315Z/
GENESEE MI-
657 PM EDT TUE JUL 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR GENESEE COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE WARNING 
HAS BEEN CANCELLED.

AT 645 PM...A TRAINED WEATHER SPOTTER REPORTED A 50 MPH GUST 1 MILE 
SOUTH OF MT MORRIS.

LAT...LON 4288 8347 4288 8369 4284 8370 4278 8369
      4278 8375 4278 8376 4316 8385 4321 8369
      4292 8346

$$

MANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:05 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 3:05 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
305 PM EDT TUE JUL 5 2005

.SHORT TERM...TONIGHT AND WEDNESDAY

CURRENT WATER VAPOR IMAGERY INDICATING MID/UPPER LEVEL SHORTWAVE
TROUGH DROPPING SOUTH INTO THE NORTHERN GREAT LAKES...WITH A MORE
IMPRESSIVE SHORTWAVE/CIRCULATION OVER SOUTHERN MANITOBA. THAT WAVE
IS EXPECTED TO DAMPEN OUT AS IT HEADS SOUTHEAST INTO THE WESTERN
GREAT LAKES TOMORROW.

WILL BE CONTINUING SCATTERED/CHANCE POPS INTO THIS EVENING...AS
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL/NORTHERN
LOWER MICHIGAN. LOW LEVEL MOISTURE AND LOW CLOUDS HAVE LINGERED FOR
MUCH OF THE DAY OVER SOUTHEAST MICHIGAN...HOLDING THE SURFACE TEMPS
AND INSTABILITY DOWN. SOUTHWEST LOWER MICHIGAN DID EXPERIENCE MORE
SUNSHINE TODAY...AND THUS HAVE CLIMBED INTO THE LOWER 80S/NEAR 80
DEGREES. HOWEVER...THE SURFACE DEW POINTS ARE LOWERING INTO THE
UPPER 50S...AS GOOD BOUNDARY LAYER MIXING TAKES PLACE. AS LONG
AS CAPES HOVER AROUND 1000 J/KG OR LESS...WOULD NOT EXPECT SEVERE
WEATHER...AND WILL CONTINUE TO HOLD OFF UPDATING HWO. LEFT THE SKY
AS PARTLY CLOUDY TONIGHT...BUT EXPECT AN AREA OF LOW STRATUS LATE
TONIGHT...PER NAM SURFACE/BOUNDARY LAYER CONDENSATION PRESSURE
DEFICITS. WOULD EXPECT CONSIDERABLE CLOUDS AROUND TOMORROW...SIMILAR
TO TODAY. HOWEVER...OVERALL AIRMASS WILL BE DRIER...WITH SURFACE DEW
POINTS IN THE UPPER 50S. DESPITE THE COLD POOL ALOFT...500 MB TEMPS
(-14 C)...WILL JUST CARRY ISOLATED RAIN SHOWERS WITH AMOUNT OF DRY
AIR AND GOOD SURFACE RIDGING IN PLACE. TYPICAL...DAYTIME
HEATING/LAKE INFLUENCED INVERTED SURFACE TROUGH EXPECTED TO DEVELOP
OVER THE CENTRAL PART OF THE STATE...WHICH LOOKS TO BE THE FOCUS
POINT...IF ACTIVITY CAN IN FACT GET GOING WITH MODEST INSTABILITY
(CAPES LESS THAN 1000 J/KG). STAYED CLOSE TO GUIDANCE TEMPS
TONIGHT/TOMORROW (LOWS-MID 50S TO LOWER 60S / MAXES- MID TO UPPER
70S)

&&

.LONG TERM...

WEDNESDAY NIGHT THROUGH FRIDAY...NAM/GFS IN GOOD AGREEMENT OVER THE
GREAT LAKES REGION WITH 850 MB THERMAL TROF REMAINING OVER THE
REGION. THIS WILL RESULT IN DIURNAL CU BOTH THURSDAY AND FRIDAY.
HOWEVER WITH NORTHEAST LOW LEVEL FLOW AND LIMITED MOISTURE ALOFT
ANTICIPATE JUST PARTLY CLOUDY AFTERNOON CONDITIONS. NAM EVEN
SCOURING OUT 925 MB MOISTURE IN NORTHEAST LOW LEVEL FLOW. SO WILL
CONTINUE DRY FORECAST EVEN THOUGH VERTICAL TOTALS RUNNING 27-28C ON
BOTH THURSDAY AND FRIDAY.

MODELS SIMILAR IN TRACK WITH TS CINDY AND KEEP IT WELL SOUTHEAST OF
THE LOWER GREAT LAKES REGION. MODELS EVEN SUGGEST THAT HIGH CLOUD
WILL STAY WELL TO THE SOUTHEAST AS TROPICAL SYSTEM WEAKENS OVER THE
CENTRAL APPALACHIANS.

NAM DEW POINTS LOOK A LITTLE TO HIGH THROUGH THE PERIOD...BASED ON
UPSTREAM DEW POINTS BEHIND SECONDARY SURFACE TROF...ESPECIALLY FOR
WEDNESDAY NIGHT...SO PREFER THE SLIGHTLY COOLER MAV TEMPS.

SATURDAY THROUGH TUESDAY...MEDIUM RANGE MODELS CONTINUE TO BE IN
GOOD AGREEMENT THROUGH THE PERIOD WITH PERSISTENT UPPER RIDGE AXIS
AND WESTWARD EXTENSION OF THE BERMUDA HIGH INTO THE GREAT LAKES
REGION. BUILDING HEIGHTS EARLY IN THE PERIOD...THEN NOT MUCH
EASTWARD PROGRESSION TO UPPER RIDGE...WESTWARD EXTENSION OF THE
BERMUDA HIGH ALSO MAINTAINING AN EASTERLY LOW LEVEL WIND COMPONENT
OVER THE CENTRAL GREAT LAKES. AS A RESULT ANTICIPATE DEW POINTS TO
BE A LITTLE LOWER THAN EXTENDED MOS GUIDANCE SUGGESTS. LOWER RH
AIRMASS WILL ALSO RESULT IN LARGER DIURNAL SWINGS THAN EXTENDED MOS
SUGGESTING...SO DAYTIME HIGHS WILL REFLECT TEMPERATURES A FEW
DEGREES HIGHER THAN GUIDANCE. MODELS DIFFER ON TROPICAL SYSTEM FOR
EARLY NEXT WEEK...WITH THE WRFXX MOST AGGRESSIVE IN DRIVING IT NORTH
TOWARD THE OHIO VALLEY ON TUESDAY. AT THIS TIME WILL CONTINUE WITH
DRY FCST FOR TUESDAY THOUGH...UNTIL MODELS MORE CONSISTENT WITH THIS
FEATURE.

&&

.AVIATION...ISSUED AT 105 PM

STUBBORN LOW LEVEL MOISTURE/LOW CLOUDS (BELOW 3000 FEET) OVER
SOUTHEAST MICHIGAN SLOWLY BEING MIXED OUT THIS AFTERNOON.
THE GOOD NEWS IS THESE CLOUDS ARE KEEPING TEMPERATURES DOWN IN THE
70S...WHICH IS LIMITING THE INSTABILITY THUS FAR. SURFACE COLD FRONT
SLOWLY MOVING THROUGH SOUTHERN LOWER MICHIGAN THIS AFTERNOON/EARLY
EVENING...WHICH MAY HELP FOCUS SHOWER/THUNDERSTORM ACTIVITY.
EXPECTING ISOLATED THUNDERSTORMS AT BEST...AND WILL THUS NOT MENTION
IN TAFS. TOUGH FORECAST LATE TONIGHT ON EXTENT OF LOW STRATUS/FOG.
WITH NORTHEAST COLD ADVECTION FLOW OFF OF LAKE HURON...WOULD EXPECT
LOW STRATUS/LIGHT FOG...WHICH IS INDICATED BY NAM SURFACE/BOUNDARY
LAYER CONDENSATION PRESSURE DEFICITS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...SMALL CRAFT ADVISORY FOR HAZARDOUS
SEAS...LHZ421-LHZ441-LHZ442-LHZ443...EARLY WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...LHZ422...EARLY WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....GSS
Hazardous weather outlook, Jul 5, 4:00 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT TUE JUL 5 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
400 PM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH 9 PM AS A SECONDARY TROF
OF LOW PRESSURE MOVES THROUGH THE REGION. NO SEVERE THUNDERSTORMS
ARE EXPECTED...HOWEVER A FEW STORMS COULD PRODUCE WIND GUSTS TO 40
MPH AND PEA SIZED HAIL. ANY STORMS THAT DEVELOP LATE THIS AFTERNOON
AND EVENING WILL MOVE SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INCREASED RISK OF RIP CURRENTS IS EXPECTED WEDNESDAY ALONG THE
SHORELINES OF HURON...SANILAC...AND ST CLAIR COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-060930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
400 PM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH 9 PM AS A SECONDARY TROF
OF LOW PRESSURE MOVES THROUGH THE REGION. NO SEVERE THUNDERSTORMS
ARE EXPECTED...HOWEVER A FEW STORMS COULD PRODUCE WIND GUSTS TO 40
MPH AND PEA SIZED HAIL. ANY STORMS THAT DEVELOP LATE THIS AFTERNOON
AND EVENING WILL MOVE SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED WEDNESDAY ON OUTER
SAGINAW BAY AND OVER THE LAKE HURON NEARSHORE WATERS. AN INCREASED
RISK OF RIP CURRENTS IS EXPECTED WEDNESDAY FOR THE SHORELINES OF
THESE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GSS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:38 PM EDTTornado WarningDTXSaginaw46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.